I stopped taking medication for my anxiety several times. You know this. I’ve told you this. And while stigma was the main contributing factor, a very close second was weight gain.

It’s all bad enough you’re taking medication to help you feel normal. To feel okay. To feel, you know, like getting up in the morning. And so, when you pack on 30 lbs almost overnight, it’s not exactly a joyful experience. There are no Hallelujahs being sung.

And it sucks. When I’ve stopped taking my medication, the pounds practically have melted off. And they don’t pile back on. Well, not until I start the medication back up. Because I need it. Because I can’t do panic attacks alone.

I’ve talked about this, in other posts. On the outside I feel like I look really great for me. But on the inside, well, I’m basically a mess.

The 30 lbs that show up on the scale, are in fact, much lighter than the 30 lbs of extra weight I carry around in my invisible anxiety bucket.

I literally remember telling my sister-in-law after having been off the meds and having to return to them that I’d rather be huge than feel the way I was feeling. And I knew the weight gain, was, unfortunately, and very shitishly (Mandy word) inevitable. And that, my friend, that sucks, too.

It’s like, I’m taking medication to feel better about myself, and now that scale keeps rising. Rising like a fucking thermometer on a hot day in Texas. It’s a win-lose situation no matter what way you slice it.

And I know weight gain is a common side-effect to a tonne of medications. And I feel you if you’re struggling beachside, because I am too.

But at least I can function. I mean I’d rather wear a smile, most days, instead of a size 6.

So in case you’re wondering why the weight gain, you’re on the same quest as me. And to break it to you gently, in case you don’t already know, there’s no real explanation as to why anxiety medication creates weight gain.

One theory is that because we are happier, we eat more, and we are drawn to foods rich in carbohydrates. Happy weight.

Another explanation is that anti-anxiety and anti-depressants slow down our metabolism. The idea is that medication helps make us less anxious by slowing down our entire system, which in theory would mean our metabolism also slows down. Which means our bodies begin to pack on the lbs.

Water weight is thought to also be an accompanying culprit on that scale.

Anyway, I’ve switched and tried different medications in hopes of combating the weight gain, but nothing has worked out for me. Not yet, anyways. And age is not in my favor.

So, I need to exercise more. And eat healthily. And exercising, naturally creates serotonin, and serotonin, is that feel good neurotransmitter that makes you happy.

Which is, in essence, and finally, a win-win situation.

So, maybe I’m not as physically beautiful on the outside. But so what? I feel beautiful, and wonderful and happy on the inside. At least most days. And I’ll take that. And I’ll continue to try to knock some of these stubborn pounds off.

I’ll keep you in the loop, I need to go wedding dress shopping soon….

Mandy

2 thoughts on “Medication and Weight Gain

  1. I’ve always been a runner. I use to run everyday in high school and in university. I’ve recently been doing more biking. I have a bad knee, which has made running a little more harder. I’m thinking I’d like to get into weight training.

    I really appreciate your follow and all your comments. You’re literally my number one supporter, well, maybe number two, after my mom! Haha

    I just edited this post. And added some extra stuff in. I love to write and I feel like I can be authentic here in this space.

    Thank you so much!

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s